Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

June 21, 2021Bedford County, Blair County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 21, 2021, 5:13 PM EDT for Bedford County, Blair County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 5:13 PM EDT (21:13 UTC)
Expired
Jun 21, 2021, 5:45 PM EDT
In force
32 min
Issued by
NWS State College, PA

Counties Bedford County, PA, Blair County, PA

The radar

The State College radar (KCCX), 79 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS81 KCTP 212113
SPSCTP

Special Weather Statement
National Weather Service State College PA
513 PM EDT Mon Jun 21 2021
 
PAZ024>026-033-034-212145-
Bedford PA-Somerset PA-Blair PA-Cambria PA-Huntingdon PA-
513 PM EDT Mon Jun 21 2021

...SPECIAL WEATHER STATEMENT FOR PARTS OF BEDFORD...SOMERSET...
BLAIR...CAMBRIA...AND HUNTINGDON COUNTIES UNTIL 545 PM EDT...

At 513 PM EDT, Doppler radar indicated showers along a line extending
from near Gallitzin to near Blue Knob State Park to near Central
City. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Altoona, Hollidaysburg, Bedford, Roaring Spring, New Enterprise,
Martinsburg, Lakemont, Cresson, Gallitzin, Claysburg, Williamsburg,
Duncansville, Osterburg, Central City, Beaverdale-Lloydell, St.
Clairsville, Blue Knob State Park, Cessna, Horseshoe Curve and Ski
Gap.

LAT...LON 4052 7807 4021 7824 3998 7844 4009 7901
      4025 7873 4050 7856
TIME...MOT...LOC 2113Z 269DEG 43KT 4044 7853 4026 7865 4013 7887 

$$

Banghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 21, 2:13 PM EDT, 3 hours earlier.

Area forecast discussion, Jun 21, 2:13 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service State College PA
213 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Hot and humid conditions for the first full day of summer 2021
will help to fuel a few rounds of gusty, and in some cases,
severe thunderstorms this afternoon and evening. Showers will
continue tonight and exit the southeast part of the area later
Tuesday. Temperatures will trend cooler through midweek before
moderating into the weekend. The precipitation pattern should
stay rain- free through late week with an increasing chance of
showers over the weekend and into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
145 PM/1845Z:

Visible satellite imagery overlaid with several convective
parameter shows the atmos still capped by +8C mid level air
across much of Central PA and the Susq Valley, while a few deg C
of cooling along with increasing deep-layer shear and llvl
theta-e convergence was helping to consolidate 2 distinct lines
of strong to severe TSRA across NE Ohio/NW PA and nrn WVA.

Further intensification and merging of these lines of TSRA are
expected across the Eastern half of the CWA late this afternoon
and evening, with several discrete supercells expected within
the region of stronger llvl shear and more broadly- looped
hodographs across northern PA through 22Z highly conducive for a
widespread severe weather outbreak this afternoon/early this
evening.

Previous disc...

Broad warm sector over all of PA (to the SE of a potent, early
summer 990 mb sfc low just north of Georgian Bay) with juicy
dewpoints in the mid 60s to low 70s was leading to hefty sfc-
based capes of 2000-3000 j/kg over all but the far NW zones late
this morning. Nearly full sun and several more deg F of heating
will contribute another 500+ j/kg of CAPE.

SPC upgraded practically the entire CWA to an enhanced risk
with their midday update is prudent considering strong, deep-
layer shear of 35-40 kts of effective bulk shear and a growing
area of DCAPE in excess of 1000 J/KG across the Central Mtns and
Susq Valley.

A 2-3 hour period of strong to severe multicell/transient
supercell storms will grow rapidly upscale into a extensive
linear MCS over Central PA and the Susq Valley for the late
afternoon and evening hours with another bkn line of strong to
locally severe TSRA moving through the NW Mtns early this
evening along and just ahead of a cold front.

Heat+Humidity peaks this afternoon with max temperatures in the
mid 80s to low 90s and max heat index (HX) values forecast to
approach 100F in the mid and lower Susquehanna Valley. Forecast
max temperatures are a solid 5-10+ degrees above daily climo and
within a shouting distance of near-record territory.

Convection should weaken and decrease in coverage btwn 00-06Z due
to the loss of heating and increasing CINH. Hires models show a
relatively lull in precip around 06Z before showers ramp back up
across the southeast half of the CWA through Tuesday morning.

Minimum temperatures will have the most spread in recent nights
thanks to the cold front bisecting the area with lows ranging
from the upper 40s in the NW mtns to upper 60s in the far
southeast zones.

&&

.SHORT TERM /TUESDAY/...
Showers will be across the southeast zones early Tuesday as
secondary front traverses the region. Rain should exit this area
by late in the day around 22-23Z based on the latest 06Z HRRR.
Temps will trend much cooler on Tuesday with 24hrMaxT deltas of
-20 to -25F lower vs. Monday.

Abnormally dry (below normal PWAT) airmass accompanying area of
high pressure will lead to relatively cool (refreshing to for
some) nights Tue & Wed with lows in the 40s and 50s. Some of the
usually colder spots in the northern tier may drop into the
upper 30s Tue night similar to 6/17. Rain-free conditions extend
trough midweek with temps going bullish trend starting a series
of higher lows and higher highs Wed/Wed night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
The high will move to the east later in the week with warmer,
more humid air moving in from the south and east.

A cold front will approach from the west next weekend, but there
is still a great deal of uncertainty with the timing of that
front and precipitation it will bring. GFS and ECMWF have been
trending toward a slower solution on the movement of the front
and perhaps even the front stalling over PA next weekend into
early next week. This would result in an unsettled period with
multiple rain chances for central PA through the middle of the
week.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
VFR expected for the next few hours western half of PA, and
through the late afternoon across the Susq Valley and points
east.

Widespread coverage of showers/tstms is expected this afternoon
with activity spreading from the NW across the CWA. These
storms will bring potential for locally strong wind gusts and
torrential rainfall as they impact the area through the
afternoon hours. Peak areal extent of TSRA expected between 18z-
00z.

A cold front will move through the CWA behind the convection
with winds turning more nwrly after 00z. This frontal passage
will likely be accompanied by a period of MVFR cigs, mainly
across the west.

Outlook...

Monday-Tuesday...more widespread showers/storms possible
areawide.

Wednesday-Friday...widespread VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Guseman/Travis
AVIATION...Lambert/Colbert/Wagner
Hazardous weather outlook, Jun 21, 2:29 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
229 PM EDT Mon Jun 21 2021

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-221830-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
229 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-024-033-221830-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
229 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jun 21, 4:53 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 SSE PORT MATILDA      40.78N 78.04W
06/21/2021                   CENTRE             PA   FIRE DEPT/RESCUE

            LINE DOWN ACROSS ROADWAY.

&&

QM
Special weather statement, Jun 21, 4:55 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service State College PA
455 PM EDT Mon Jun 21 2021

PAZ024>026-212115-
Blair PA-Cambria PA-Huntingdon PA-
455 PM EDT Mon Jun 21 2021

...SPECIAL WEATHER STATEMENT FOR PARTS OF BLAIR...CAMBRIA...AND
HUNTINGDON COUNTIES UNTIL 515 PM EDT...

At 455 PM EDT, Doppler radar indicated showers along a line extending
from near Prince Gallitzin State Park to near Horseshoe Curve to near
Loretto. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Altoona, Tyrone, Bald Eagle, Bellwood, Warriors Mark, Loretto,
Tipton, Blandburg, Birmingham, Horseshoe Curve, Sinking Valley, Canoe
Creek State Park, Prince Gallitzin State Park, Ashville, Penn State
Altoona and Delgrosso's Amusement Park.

LAT...LON 4056 7856 4068 7854 4075 7818 4073 7808
      4053 7818 4048 7823 4049 7865
TIME...MOT...LOC 2055Z 263DEG 41KT 4065 7850 4057 7849 4052 7860

Banghoff
Special weather statement, Jun 21, 4:56 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service State College PA
456 PM EDT Mon Jun 21 2021

PAZ042-212115-
Sullivan PA-
456 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
515 PM EDT...

At 456 PM EDT, Doppler radar indicated a strong thunderstorm near
Overton, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Overton and Dushore.

LAT...LON 4147 7624 4145 7650 4157 7658 4157 7652
      4154 7623 4152 7622
TIME...MOT...LOC 2056Z 252DEG 27KT 4152 7646

JCG
Local storm report, Jun 21, 5:08 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     4 NW MILESBURG          40.97N 77.84W
06/21/2021                   CENTRE             PA   FIRE DEPT/RESCUE

            MULTIPLE TREES AND WIRES DOWN AT THE
            INTERSECTION OF THOMAS HILL RD. AND RUNVILLE
            RD.

&&

QM
Local storm report, Jun 21, 5:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 W CASHTOWN            39.88N 77.35W
06/21/2021                   ADAMS              PA   CO-OP OBSERVER

            WIDESPREAD TREES DOWN FROM CASHTOWN TO
            FAIRFIELD.

&&

ST
Special weather statement, Jun 21, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
513 PM EDT Mon Jun 21 2021

PAZ024>026-033-034-212145-
Bedford PA-Somerset PA-Blair PA-Cambria PA-Huntingdon PA-
513 PM EDT Mon Jun 21 2021

...SPECIAL WEATHER STATEMENT FOR PARTS OF BEDFORD...SOMERSET...
BLAIR...CAMBRIA...AND HUNTINGDON COUNTIES UNTIL 545 PM EDT...

At 513 PM EDT, Doppler radar indicated showers along a line extending
from near Gallitzin to near Blue Knob State Park to near Central
City. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Altoona, Hollidaysburg, Bedford, Roaring Spring, New Enterprise,
Martinsburg, Lakemont, Cresson, Gallitzin, Claysburg, Williamsburg,
Duncansville, Osterburg, Central City, Beaverdale-Lloydell, St.
Clairsville, Blue Knob State Park, Cessna, Horseshoe Curve and Ski
Gap.

LAT...LON 4052 7807 4021 7824 3998 7844 4009 7901
      4025 7873 4050 7856
TIME...MOT...LOC 2113Z 269DEG 43KT 4044 7853 4026 7865 4013 7887

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:03 PM EDTSpecial Weather StatementCTPJuniata12 min
Jun 20, 8:13 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder24 min
Jun 20, 8:29 PM EDTSpecial Weather StatementCTPDauphin16 min
Jun 20, 8:35 PM EDTSpecial Weather StatementCTPMcKean25 min
Jun 20, 8:47 PM EDTSpecial Weather StatementCTPDauphin13 min
Jun 20, 9:02 PM EDTSpecial Weather StatementCTPDauphin13 min
Jun 20, 9:16 PM EDTSpecial Weather StatementCTPSchuylkill14 min
Jun 20, 9:23 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill50 min
Jun 20, 9:29 PM EDTAreal Flood AdvisoryCTPLebanon, Schuylkill2 hr
Jun 21, 4:18 AM EDTSpecial Weather StatementCTPWarren42 min
Jun 21, 2:19 PM EDTSpecial Weather StatementCTPWarren41 min
Jun 21, 2:43 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren47 min
Jun 21, 2:55 PM EDTSpecial Weather StatementCTPMcKean35 min
Jun 21, 3:09 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter21 min
Jun 21, 3:14 PM EDTSevere Thunderstorm WarningCTPMcKean31 min
Jun 21, 3:20 PM EDTSpecial Weather StatementCTPClearfield25 min
Jun 21, 3:26 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Warren49 min
Jun 21, 3:35 PM EDTSpecial Weather StatementCTPCentre25 min
Jun 21, 3:55 PM EDTSpecial Weather StatementCTPTioga35 min
Jun 21, 3:58 PM EDTSpecial Weather StatementCTPSnyder32 min
Jun 21, 4:15 PM EDTSpecial Weather StatementCTPCameron, Potter45 min
Jun 21, 4:17 PM EDTSpecial Weather StatementCTPCambria28 min
Jun 21, 4:18 PM EDTSpecial Weather StatementCTPSullivan27 min
Jun 21, 4:18 PM EDTSpecial Weather StatementCTPFranklin27 min
Jun 21, 4:21 PM EDTSpecial Weather StatementCTPUnion24 min
Jun 21, 4:24 PM EDTSpecial Weather StatementCTPCentre21 min
Jun 21, 4:28 PM EDTSevere Thunderstorm WarningCTPCambria47 min
Jun 21, 4:31 PM EDTSpecial Weather StatementCTPLycoming44 min
Jun 21, 4:31 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin59 min
Jun 21, 4:39 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset36 min
Jun 21, 4:43 PM EDTSevere Thunderstorm WarningCTPCentre32 min
Jun 21, 4:45 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan, Tioga30 min
Jun 21, 4:52 PM EDTSpecial Weather StatementCTPClinton23 min
Jun 21, 4:55 PM EDTSpecial Weather StatementCTPBlair20 min
Jun 21, 4:56 PM EDTSpecial Weather StatementCTPSullivan19 min
Jun 21, 5:05 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York40 min
Jun 21, 5:08 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming37 min
Jun 21, 5:31 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan, Tioga44 min
Jun 21, 5:41 PM EDTSevere Thunderstorm WarningCTPYork34 min
Jun 21, 5:45 PM EDTSpecial Weather StatementCTPMontour45 min
Jun 21, 5:52 PM EDTSpecial Weather StatementCTPColumbia, Northumberland23 min
Jun 21, 5:58 PM EDTSevere Thunderstorm WarningCTPLancaster47 min
Jun 21, 6:02 PM EDTSpecial Weather StatementCTPDauphin28 min
Jun 21, 6:08 PM EDTSpecial Weather StatementCTPSullivan37 min
Jun 21, 6:15 PM EDTSevere Thunderstorm WarningCTPSullivan15 min
Jun 21, 6:20 PM EDTSpecial Weather StatementCTPSchuylkill25 min
Jun 21, 6:23 PM EDTSpecial Weather StatementCTPSchuylkill37 min
Jun 21, 6:49 PM EDTSpecial Weather StatementCTPSchuylkill26 min
Jun 21, 7:00 PM EDTSpecial Weather StatementCTPSomerset15 min
Jun 21, 7:12 PM EDTSpecial Weather StatementCTPCarbon18 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.